North Carolina, 2004

Hail and Damaging Winds in North Carolina, June 23, 2004

June 23, 2004 · NWS RAH · 8 events in 7 counties and zones

7 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 23, 2:05 PM EST, 20 minutes earlier.

Area forecast discussion, Jun 23, 2:05 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT WED JUN 23 2004

.DISCUSSION...
CURRENT STORMS DEVELOPING ALONG THE WIND CONVERGENCE WITH OUT
SOUTHEAST DEAD STORM WISE. WILL LIKELY REDUCE POPS IN THE SOUTHEAST
TONIGHT. THIS BOUNDARY LINGERS IN THE AREA UNTIL PUSHING NORTH
THURSDAY NIGHT. ANOTHER FRONT SWEEPS INTO THE AREA FRIDAY NIGHT.
PREFER THE ETA ECMWF OVER THE GFS WITH FRONT AGAIN STALLING
SOMEWHERE OVER THE COASTAL PLAINS SATURDAY EVENING.

CONFIDENCE BEYOND SATURDAY IS LOW BUT BEST BET IS FRONT PERHAPS NOT
COMPLETELY THROUGH OUR AREA UNTIL SUNDAY AFTERNOON. LITTLE CHANGE TO
THE COMING WORK WEEK...BUT WILL RISK LEAVING WEDNESDAY DRY GIVEN THE
CURRENT MODEL FORECASTS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RLH
Hazardous weather outlook, Jun 23, 4:05 AM EST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
505 AM EDT WED JUN 23 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240900-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
505 AM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE NORTHWEST
TODAY... AS AN AREA OF LOW PRESSURE TRACKS NORTHEAST ALONG THE
FRONT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON IN THE WARM MOIST AIR AHEAD OF THE FRONT. SOUTHEASTERLY
SURFACE WINDS EAST OF THE LOWS TRACK... IN COMBINATION WITH A 30 TO
40 KNOT SOUTHWESTERLY LOW LEVEL JET AND STRONG WEST-SOUTHWEST WINDS
IN THE UPPER LEVELS OF THE ATMOSPHERE... WILL PRODUCE A WIND PROFILE
CONDUCIVE FOR A FEW STRONG STORMS THIS AFTERNOON THROUGH MIDNIGHT.
BOW-SHAPED STORMS PRODUCING SEVERE DOWNBURST WINDS WILL BE
POSSIBLE... AND AN ISOLATED TORNADO OR TWO MAY OCCUR... MOST LIKELY
ALONG AND EAST OF THE SURFACE LOWS TRACK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH EVENING
ACROSS CENTRAL NORTH CAROLINA. SPOTTERS ARE URGED TO MONITOR THE
LATEST WEATHER CONDITIONS AND FORECASTS THROUGHOUT THE DAY.

GIH

In the hours before

Special weather statement, Jun 23, 10:45 AM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1145 AM EDT WED JUN 23 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240000-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
1145 AM EDT WED JUN 23 2004

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON THROUGH THIS EVENING...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING.

A COLD FRONT WILL MOVE INTO NORTH CAROLINA FROM THE NORTH...AND AN
AREA OF LOW PRESSURE WILL DEVELOP ALONG THE FRONT. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN THE WARM
MOIST AIR AHEAD OF THE FRONT.

THE PRIMARY THREAT FROM ANY STORMS WILL BE FROM SEVERE DOWNBURST
WINDS OF 60 MPH OR GREATER. AN ISOLATED TORNADO OR TWO MAY ALSO
OCCUR...WITH THE GREATEST RISK ALONG AND EAST OF THE SURFACE LOWS
TRACK...WHICH WILL BE ACROSS THE NORTHERN PIEDMONT AND NORTHERN
COASTAL PLAIN. ANY STORM ACROSS THE AREA WILL BE CAPABLE OF
PRODUCING VERY HEAVY DOWNPOURS...WHICH MAY LEAD TO LOCALIZED STREET
FLOODING.

EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS
SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM
THE NATIONAL WEATHER SERVICE.

TUNE TO NOAA ALL HAZARDS WEATHER RADIO THROUGHOUT THE DAY FOR THE
LATEST WEATHER CONDITIONS AND FORECASTS.

DGS
Special weather statement, Jun 23, 2:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED JUN 23 2004

NCZ009-010-232030-
VANCE NC-WARREN NC-
300 PM EDT WED JUN 23 2004

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN AND
NORTHERN VANCE COUNTIES THROUGH 430 PM EDT...

AT 300 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 5 MILES WEST OF TUNGSTEN...OR ABOUT 12 MILES
NORTH OF OXFORD...MOVING EAST AT 20 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR TOWNSVILLE AROUND 315 PM
EDT...DREWRY AROUND 330 PM EDT...NORLINA AROUND 350 PM EDT...AND
WARRENTON NEAR 410 PM EDT. THE STORMS WILL AFFECT KERR LAKE BETWEEN
315 PM AND 330 PM. BOATERS ON KERR LAKE SHOULD MOVE TO SHORE NOW.
THIS STORMS MAY ALSO AFFECT LAKE GASTON AROUND 430 PM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

DGS

The radar

The Roanoke radar (KFCX), 76 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vance

When
June 23, 2:25 PM EST
Where
Vance County, 2 mi N of Williamsboro
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.470, -79.783

A dozen trees were uprooted along Rice Road just off Highway 39. A trailer and a tractor were destroyed when a tree fell on them. Siding was blown off a mobile home.

Hail, Warren

When
June 23, 2:47 PM EST
Where
Warren County, Warrenton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.467, -78.433

Thunderstorm Wind, Orange

When
June 23, 3:05 PM EST
Where
Orange County, Cedar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
METEOROLOGIST(NON NWS)
Coordinates
36.400, -78.167

Trees were blown down near Highway 86. A home was damaged near Rougemont.

Thunderstorm Wind, Stanly

When
June 23, 3:30 PM EST
Where
Stanly County, Albemarle Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.467, -77.650

A back wall of a hangar was blown out at the Albemarle-Stanly Airport.

Thunderstorm Wind, Halifax

When
June 23, 3:35 PM EST
Where
Halifax County, Brinkleyville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.167, -79.167

Trees were blown down along Highway 561.

Thunderstorm Wind, Halifax

When
June 23, 4:00 PM EST
Where
Halifax County, Roanoke Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -77.850

Trees were blown down.

Thunderstorm Wind, Anson

When
June 23, 6:10 PM EST
Where
Anson County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
35.333, -80.183

Numerous trees were blown down across the southern and western portions of the county.

Thunderstorm Wind, Richmond

When
June 23, 6:21 PM EST
Where
Richmond County, Rockingham
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.000, -80.083

Trees were blown down along Osbourn Road near Highway 1.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404469, 5404470, 5404471, 5404474, 5404472, 5404473, 5404475, 5404539.